(WAFB) - The U.S. Food and Drug Administration (FDA) is warning consumers that some antibiotics could cause the rupture of aortic aneurysms.
A review of fluoroquinoline antibiotics found they could increase the occurrence of rare, but serious, ruptures or tears in the aorta. These tears, known as aortic dissections, or ruptures of an aortic aneurysm can lead to dangerous bleeding and death.
The FDA says flouroquinoline antibiotics are used to treat some bacterial infections and have been in use for more than 30 years. They work by killing or stopping the growth of bacteria causing the illness. The FDA recommends patients should:
- Seek medical attention immediately by going to an emergency room or calling 911 if you experience sudden, severe, and constant pain in the stomach, chest, or back
- Be aware that symptoms of an aortic aneurysm often do not show up until the aneurysm becomes large or bursts, so report any unusual side effects from taking fluoroquinolones to your healthcare professional immediately
- Inform your health professional before starting an antibiotic prescription, if you have a history of aneurysms, blockages, or hardening of the arteries, high blood pressure, or genetic conditions such as Marfan syndrome or Ehlers-Danlos syndrome
- Not stop the antibiotic without first talking to your healthcare professional